Alert archive / Utah / Wind Advisories in 2025

Wind Advisory 3, NWS Salt Lake City, UT

January 20, 2025Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Jan 20, 2025, 12:51 PM MST for Washington County, Utah. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2025, 12:51 PM MST (19:51 UTC)
Expired
Jan 20, 2025, 10:00 PM MST
In force
9 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2025-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2025-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS75 KSLC 201951
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1251 PM MST Mon Jan 20 2025

UTZ123-210500-
/O.NEW.KSLC.WI.Y.0003.250120T1951Z-250121T0500Z/
Lower Washington County-
Including the following locations - St George, Hurricane, and
Ivins
1251 PM MST Mon Jan 20 2025

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County near north south running canyons 
  including towns such as Toquerville, La Verkin, Hurricane and 
  areas near the Beaver Dam Mountains. Areas on the east side of the 
  St. George area will see gusty winds, while downtown St. George is 
  unlikely to see strong winds.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
2 follow-up statements
738 
WWUS75 KSLC 202028
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
128 PM MST Mon Jan 20 2025

UTZ124-131-211130-
/O.NEW.KSLC.EC.W.0001.250121T0600Z-250121T1700Z/
Zion National Park-Glen Canyon Recreation Area/Lake Powell-
Including the following locations - Big Water, Springdale, and
Bullfrog
128 PM MST Mon Jan 20 2025

...EXTREME COLD WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM 
MST TUESDAY...

* WHAT...Dangerously cold wind chills between 5 and 10 degrees near 
  Big Water, Bullfrog, and Ticaboo near Lake Powell as well as Zion 
  Main Canyon in Zion National Park.

* WHERE...Glen Canyon Recreation Area/Lake Powell and Zion National 
  Park.

* WHEN...From 11 PM this evening to 10 AM MST Tuesday.

* IMPACTS...Frostbite may occur if unprotected skin is exposed to 
  these temperatures. Very cold temperatures can lead to hypothermia 
  with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing, wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

UTZ123-210500-
/O.CON.KSLC.WI.Y.0003.000000T0000Z-250121T0500Z/
Lower Washington County-
Including the following locations - St George, Hurricane, and
Ivins
128 PM MST Mon Jan 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
519 
WWUS75 KSLC 210521
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1021 PM MST Mon Jan 20 2025

UTZ123-210630-
/O.EXP.KSLC.WI.Y.0003.000000T0000Z-250121T0500Z/
Lower Washington County-
Including the following locations - St George, Hurricane, and
Ivins
1021 PM MST Mon Jan 20 2025

...WIND ADVISORY HAS EXPIRED...

Winds have diminished over lower Washington County. 

$$

UTZ124-131-211700-
/O.CON.KSLC.EC.W.0001.250121T0600Z-250121T1700Z/
Zion National Park-Glen Canyon Recreation Area/Lake Powell-
Including the following locations - Springdale, Bullfrog, and Big
Water
1021 PM MST Mon Jan 20 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills between 5 and 10 degrees near 
  Big Water, Bullfrog, and Ticaboo near Lake Powell as well as Zion 
  Main Canyon in Zion National Park.

* WHERE...Glen Canyon Recreation Area/Lake Powell and Zion National 
  Park.

* WHEN...Until 10 AM MST Tuesday.

* IMPACTS...Frostbite may occur if unprotected skin is exposed to 
  these temperatures. Very cold temperatures can lead to hypothermia 
  with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing, wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 20, 5:19 AM MST, 7 hours 32 minutes earlier.

Area forecast discussion, Jan 20, 5:19 AM MST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
519 AM MST Mon Jan 20 2025

.SYNOPSIS...The coldest temperatures of the season are settling
into the region through midweek. Temperatures start to warm
midweek onward, with potential for another system by the weekend.

&&

.DISCUSSION...The local area remains on the western periphery of a
robust long wave trough encompassing much of the eastern/central
CONUS. With near unidirectional northerly flow aloft (and at the
surface), the coldest airmass of the season continues to settle
into the forecast area, with H7 temps forecast to bottom out near
the -20C level at KSLC by later this morning. This airmass comes
in wake of a moisture starved short wave and attendant baroclinic
zone which continues to push south through central Utah attm, with
light snow (at best) gradually tapering in time around the Cove
Fort area through 15z or so.

Heights aloft are expected to see-saw a bit through midweek,
rising 24 hours from now, then falling again with the grazing of
another dry short wave Tuesday night into Wednesday. In large
however, after reaching the coldest conditions early Tuesday
morning, trends in temps will warm for the latter half of the
week as heights rises once again dominate the local regime.

Globals and associated ensembles continue to lock into a deeper
trough Friday into the weekend, with consensus pinching and
closing this off to our west, then southwest over time. Lots of
outcomes remain, even with solid agreement on big picture at this
time, but perhaps southern Utah will finally see much needed
precip. Said, lots of finer tuned details remain lower confidence
this far out, especially with such a trough evolution as
portrayed in the last few suites of guidance.

&&

.AVIATION...KSLC...Northerly to northwesterly winds will continue
through the day at KSLC, transitioning back to a southeasterly
drainage wind around 02-03z. Gusts to 20kts are possible during the
afternoon (~18-00z). Mid-level clouds will gradually clear early
this morning, with VFR conditions continuing.

.REST OF UTAH AND SOUTHWEST WYOMING...Northerly winds will persist
across the area through the day, becoming gusty up to 20kts in many
locations after 17-18z. Light snow showers across central Utah early
this morning will gradually dissipate as they continue southward
before reaching southern terminals (i.e. KCDC, KBCE). Gap winds will
produce gusty northeasterly winds at KSGU, beginning as early as 14z
and peaking during the afternoon and early evening. While most gusts
will remain in the 25-35kt range, some gusts could exceed 40kts (30%
chance).

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:28 PM MSTExtreme Cold WarningSLCGarfield, Iron, Kane, San Juan, Washington21 hr

Nearby

Wind Advisories in Utah, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.